Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 17, 2014, 10:58 AM CDT for 6 counties in Missouri. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2014, 10:58 AM CDT (15:58 UTC)
- Expired
- Sep 17, 2014, 3:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cedar County, MO, Dallas County, MO, Hickory County, MO, Polk County, MO, St. Clair County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 11:30 AM CDT | FLASH FLOOD | 3 Nw Marshfield, MO | HIGHWAY 38 FLOODED |
| Sep 17, 12:00 PM CDT | FLASH FLOOD | 5 Sw Hermitage, MO | HIGHWAY 254 NEAR GALMEY FLOODED |
| Sep 17, 12:15 PM CDT | FLASH FLOOD | 4 Nnw Bolivar, MO | LOW WATER CROSSING ON ROUTE 83 AT ABELS BRANCH FLOODED FOR A BRIEF TIME. |
| Sep 17, 12:30 PM CDT | FLASH FLOOD | Bolivar, MO | SEVERAL COUNTY ROADS REPORTED FLOODED AND DAMAGED ACROSS NORTHERN PART OF POLK COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883
WGUS53 KSGF 171558
FFWSGF
MOC039-059-085-167-185-225-172000-
/O.NEW.KSGF.FF.W.0020.140917T1558Z-140917T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 AM CDT WED SEP 17 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL CEDAR COUNTY IN SOUTHWEST MISSOURI...
NORTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI...
POLK COUNTY IN SOUTHWEST MISSOURI...
SOUTHEASTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN DALLAS COUNTY IN SOUTHWEST MISSOURI...
WESTERN HICKORY COUNTY IN CENTRAL MISSOURI...
* UNTIL 300 PM CDT.
* AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH TORRENTIAL RAINFALL ACROSS OR MOVING INTO THE
WARNED AREA. RADAR ESTIMATED RAINFALL AMOUNTS SINCE EARLY THIS
MORNING RANGING FROM ONE TO THREE INCHES. ADDITIONAL RAINFALL
AMOUNTS OF ONE TO TWO INCHES ARE EXEPCTED ACROSS PORTIONS OF THE
WARNED AREA PARTICULARY FROM POLK INTO SOUTHERN DALLAS COUNTIES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...BOLIVAR...HALF
WAY...PLEASANT HOPE...HUMANSVILLE...AND POMME DE TERRE STATE PARK.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE H JUST NORTH OF PLEASANT HOPE...
ROUTE C NORTH OF BUFFALO AT LINDLEY CREEK...
HIGHWAY 32 EAST OF BUFFALO AT GREASY CREEK...
ROUTE AA AT THE POMME DE TERRE EAST OF BOLIVAR...
HIGHWAY 215 JUST EAST OF PLEASANT HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3807 9341 3752 9285 3749 9285 3749 9281
3736 9268 3735 9308 3741 9308 3742 9310
3742 9338 3784 9381 3808 9382
$$
FOSTER1 follow-up statement
038
WGUS73 KSGF 171957
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT WED SEP 17 2014
MOC039-059-085-167-185-225-172005-
/O.EXP.KSGF.FF.W.0020.000000T0000Z-140917T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CEDAR MO-HICKORY MO-POLK MO-ST. CLAIR MO-WEBSTER MO-DALLAS MO-
257 PM CDT WED SEP 17 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM CDT FOR EAST CENTRAL
CEDAR...NORTHERN WEBSTER...POLK...SOUTHEASTERN ST. CLAIR...SOUTHERN
DALLAS AND WESTERN HICKORY COUNTIES...
HEAVY RAIN AND THE RISK FOR FLASH FLOODING HAS ENDED ACROSS THE
WARNED AREA. HOWEVER CONTINUED RUNOFF FROM EARLIER RAINFALL WILL
RESULT IN RESIDUAL FLOODING OF SOME SMALL STREAMS AND CREEKS.
THEREFORE THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL
FLOOD WARNING.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3807 9341 3752 9285 3749 9285 3749 9281
3736 9268 3735 9308 3741 9308 3742 9310
3742 9338 3784 9381 3808 9382
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:32 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Sep 17, 6:32 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 632 AM CDT Wed Sep 17 2014 .SHORT TERM...(Today and Tonight) Issued at 226 AM CDT WED SEP 17 2014 Cu/accas cloud field and area of showers/thunderstorms starting to develop between 200-230 am over east central KS into central MO in response to increased lift/isentropic ascent from approaching disturbance. Vertical shear, elevated instability, general moisture advection will continue and expected an increase in precip coverage in the near term. Best mucape values of 1000-1500 J/kg reside over the western cwfa and will support some marginally severe hail in isolated stronger updrafts into the early daylight hours. Convection will weaken late this morning as the low level/850mb flow veers/weakens. Convection in some form may last into the afternoon. Expect to see some redevelopment late today and/or tonight as the same general elevated convection scenario replays itself fairly close to the same general area it is developing now. Fog: Some areas of dense fog are noted over southern MO, mostly due to stratus build down, and expect some areas of dense fog to occur before widespread showers move in. The focus will likely be in areas along and south of the higher terrain along and south of MO Highway 60. .LONG TERM...(Thursday through Tuesday) Issued at 226 AM CDT WED SEP 17 2014 Ongoing elevated showers/thunderstorms will likely be occurring to start the period Thursday. Rising mid level heights with an approaching ridge should suppress more widespread convection late on Thursday and Thursday night. Dry and warm weather is expected Friday. Timing is the main concern for rain/tstm chances over the upcoming weekend. Remnant weakening upper level shortwave from a tropical system is still expected to move ene into the central/southern Plains and phase with an approaching mid latitude shortwave by Saturday. 00Z guidance: ECMWF looks slower versus the GEM and GFS by about 12 hours. If the ECMWF verifies, the better chances for precip will hold off until later Saturday night-Sunday-Sunday night. GEM/GFS point more toward Sat afternoon/Saturday night. GFS ensemble looks a tad slower than operational GFS, but for now went with the cr blend, modifying onset time a bit later (Sat afternoon). Progressive nature of the weekend shortwave will kick out the precip fairly quickly (no matter what the timing). Dry weather is then expected Monday-Tuesday as Canadian high pressure moves into the Midwest/Corn belt. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 622 AM CDT WED SEP 17 2014 A rather complex forecast over the next 24 hours for aviators flying into Ozarks region terminals. Ongoing thunderstorms will begin to impact the Springfield aerodrome around 12z this morning. Ongoing limiting visibilities and ceiling will keep IFR conditions in place for both Springfield and Branson through the morning hours. Some improvement is possible with MVFR flight conditions this afternoon into the evening, though there remains the potential for additional storms. Flight conditions will then deteriorate once again overnight as fog and low stratus build back across the region. expect MVFR to IFR conditions after 06z through most of the remainder of the TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Hatch
Hazardous weather outlook, Sep 17, 9:01 AM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 901 AM CDT WED SEP 17 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181415- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 901 AM CDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED TO ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. ELEVATED FOG RISK. DISCUSSION... AN AREA OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST THIS MORNING...MAINLY AFFECTING AREAS BETWEEN U.S. HIGHWAYS 65 AND 63. TORRENTIAL RAINFALL AND CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IN ADDITION...ISOLATED INSTANCES OF HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 40 MPH CAN BE EXPECTED. HEAVY RAIN FROM THESE THUNDERSTORMS WILL LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE. ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING INTO THIS AFTERNOON ACROSS THE OUTLOOK AREA. AREAS OF DENSE FOG WILL AFFECT PARTS OF SOUTHERN MISSOURI THROUGH MID MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM ACTIVITY WILL BE ONGOING IN SOME AREAS EARLY THURSDAY BUT WILL WEAKEN THROUGHOUT THE MORNING. A COLD FRONT WILL BRING ADDITIONAL THUNDERSTORM CHANCES OVER THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Local storm report, Sep 17, 9:08 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 AM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
09/17/2014 GREENE MO LAW ENFORCEMENT
CHESTNUT EXPRESSWAY IS BEING CLOSED DUE TO HIGH WATER
BETWEEN BOONEVILLE AND NATIONAL AVE.
&&
LINDENBERGLocal storm report, Sep 17, 9:10 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 AM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HAIL 2 W NIXA 37.04N 93.33W
09/17/2014 E0.88 INCH CHRISTIAN MO LAW ENFORCEMENT
&&
LINDENBERGSpecial weather statement, Sep 17, 9:10 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 AM CDT WED SEP 17 2014
MOZ095-096-171500-
CHRISTIAN MO-DOUGLAS MO-
910 AM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHRISTIAN AND WESTERN
DOUGLAS COUNTIES UNTIL 1000 AM CDT...
AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
BRUNER TO 3 MILES WEST OF HIGHLANDVILLE...MOVING SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE HIGHLANDVILLE AND SPARTA.
THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.
LAT...LON 3681 9325 3682 9333 3701 9334 3707 9269
3681 9273
TIME...MOT...LOC 1409Z 302DEG 22KT 3704 9302 3691 9333
FOSTERLocal storm report, Sep 17, 9:14 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 AM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL 2 E BILLINGS 37.07N 93.52W
09/17/2014 M0.88 INCH CHRISTIAN MO PUBLIC
&&
LINDENBERGLocal storm report, Sep 17, 9:20 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 AM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
09/17/2014 GREENE MO NWS EMPLOYEE
FASSNIGHT CREEK OUT OF BANKS NEAR PARKVIEW HIGH SCHOOL.
ALSO...WATER RESCUE AT KANSAS EXPRESSWAY AND INTERSTATE
44.
&&
LINDENBERGLocal storm report, Sep 17, 10:04 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 AM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM FLASH FLOOD NIXA 37.04N 93.29W
09/17/2014 CHRISTIAN MO BROADCAST MEDIA
SEVERAL STREETS WERE FLOODED AND CLOSED DUE TO HIGH WATER
IN NIXA.
&&
MGRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:40 AM CDT | Special Weather Statement | SGF | St. Clair | 35 min |
| Sep 17, 5:10 AM CDT | Special Weather Statement | SGF | Benton | 35 min |
| Sep 17, 5:13 AM CDT | Special Weather Statement | SGF | Vernon | 47 min |
| Sep 17, 6:14 AM CDT | Special Weather Statement | SGF | Cedar, Dade | 46 min |
| Sep 17, 7:08 AM CDT | Special Weather Statement | SGF | Greene | 52 min |
| Sep 17, 7:41 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence | 34 min |
| Sep 17, 7:46 AM CDT | Areal Flood Advisory | SGF | Cedar, Dade, Greene, Polk, St. Clair | 6 hr |
| Sep 17, 7:53 AM CDT | Special Weather Statement | SGF | Lawrence | 37 min |
| Sep 17, 8:03 AM CDT | Special Weather Statement | SGF | Greene, Webster | 27 min |
| Sep 17, 8:05 AM CDT | Special Weather Statement | SGF | Greene, Webster | 25 min |
| Sep 17, 8:33 AM CDT | Areal Flood Advisory | SGF | Christian, Greene, Webster | 5 hr |
| Sep 17, 8:39 AM CDT | Special Weather Statement | SGF | Christian, Greene, Webster | 51 min |
| Sep 17, 8:46 AM CDT | Flash Flood Warning | SGF | Christian, Greene, Webster | 6 hr |
| Sep 17, 9:10 AM CDT | Special Weather Statement | SGF | Christian | 50 min |
| Sep 17, 9:20 AM CDT | Flash Flood Warning | SGF | Christian, Douglas, Stone | 5 hr |
| Sep 17, 9:26 AM CDT | Areal Flood Advisory | SGF | Webster, Wright | 5 hr |
| Sep 17, 9:35 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney | 40 min |
| Sep 17, 10:02 AM CDT | Areal Flood Advisory | SGF | Ozark, Taney | 4 hr |
| Sep 17, 10:33 AM CDT | Areal Flood Advisory | SGF | Benton, Dallas, Hickory, Polk, St. Clair, Webster | 3 hr |
| Sep 17, 11:33 AM CDT | Flash Flood Warning | SGF | Cedar, Dade, Greene, Polk | 3 hr |
| Sep 17, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 41 min |
| Sep 17, 12:49 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 56 min |
| Sep 17, 12:56 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Stone | 64 min |
| Sep 17, 1:18 PM CDT | Areal Flood Advisory | SGF | Lawrence | 5 hr |
| Sep 17, 1:32 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone, Taney | 58 min |
| Sep 17, 1:56 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, Stone, Taney | 5 hr |
| Sep 17, 2:53 PM CDT | Areal Flood Warning | SGF | Cedar, Dade, Dallas, Greene, Hickory, Polk and 2 more | 5 hr |
| Sep 17, 3:10 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 65 min |
| Sep 17, 3:35 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 55 min |
| Sep 17, 4:42 PM CDT | Areal Flood Warning | SGF | Barry, Dade, Jasper, Lawrence, McDonald, Newton | 6 hr |
| Sep 17, 4:44 PM CDT | Special Weather Statement | SGF | Newton | 46 min |
| Sep 17, 5:03 PM CDT | Special Weather Statement | SGF | Barry | 27 min |
| Sep 17, 5:08 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 22 min |
| Sep 17, 5:25 PM CDT | Special Weather Statement | SGF | Newton | 50 min |
Nearby
Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.